Oregon, 2008

Wildfire in Oregon, September 24 to 30, 2008

September 24 to 30, 2008 · NWS PQR · 1 event in 1 county or zone

The wildfire was located about six miles east-southeast of Oakridge, and burned nearly 1000 acres. The cause of the fire was not able to be determined.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

The wildfire was located about six miles east-southeast of Oakridge, and burned nearly 1000 acres. The cause of the fire was not able to be determined. The fire was contained within the first few days of October, when a cool, wet weather system moved over the area and helped hamper its spread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Sep 24, 2:00 PM PST, 45 minutes earlier.

Area forecast discussion, Sep 24, 2:00 PM PST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
300 PM PDT WED SEP 24 2008

.SYNOPSIS...A PACIFIC COLD FRONT WILL MOVE THROUGH THE FORECAST AREA
THIS EVENING AND TONIGHT. THE ASSOCIATED LOW WILL THEN MOVE SLOWLY
INLAND OVER WA THU. WEAK HIGH PRESSURE WILL BUILD OVER THE AREA
BEHIND THE LOW...WITH A WEAK DISTURBANCE MOVING BY TO OUR NORTH ON
SATURDAY. ANOTHER PACIFIC FRONTAL SYSTEM WILL APPROACH THE AREA EARLY
NEXT WEEK.
&&

.SHORT TERM...SATELLITE IMAGERY SHOWS A LOW CENTERED NEAR 51N 132W
WITH THE ASSOCIATED COLD FRONT EXTENDING DOWN ALONG 125W. SO
FAR...KAST IS THE ONLY SURFACE OBSERVATION IN OUR AREA REPORTING AN
PRECIPITATION. DOPPLER RADAR IS SHOWING AREAS OF RADAR ECHOES MOVING
OVER THE AREA...HOWEVER...THE VERY DRY AIR MASS OVER THE CWA IS
KEEPING MOST OF THE MOISTURE ALOFT. SURFACE OBSERVATIONS ARE ONLY
REPORTING MID/HIGH LEVEL CLOUDS INLAND. THE MAIN THREAT FOR RAIN WILL
COME LATER TODAY AND THIS EVENING AS THE COLD FRONT ARRIVES. THE BULK
OF THE TROPICAL MOISTURE APPEARS HEADED UP INTO THE SOUTHERN BC
COAST...BUT BELIEVE DYNAMICS WITH AND BEHIND THE COLD FRONT SHOULD
PRODUCE HIGHER QPF THAN MODEL IS SHOWING TO THE NORTHWEST ZONES.

POST FRONTAL SHOWERS WILL FOLLOW THURSDAY AS THE COLD CORE LOW MOVES
ACROSS WA WITH FAVORABLE 850 MB FLOW CONTINUING FOR OROGRAPHIC LIFT.

A RETURN TO DRIER AIR IS EXPECTED THURSDAY NIGHT THROUGH SATURDAY AS
A WEAK UPPER RIDGE BUILDS INTO THE AREA. THE ONE DRAWBACK IS A WEAK
DISTURBANCE MOVING BY TO OUR NORTH ON SATURDAY. THIS WILL HAVE LITTLE
IMPACT ON OUR AREA OTHER THAN A LITTLE LIGHT RAIN TO THE EXTREME
NORTHERN ZONES. LIKENS

.LONG TERM...MEDIUM RANGE MODELS DIG A DEEP TROUGH OFFSHORE WITH A
RIDGE OVER THE  FORECAST AREA FOR SUN/MON FOR DRY AND MILD WEATHER.
WITH MODELS SHOWING A LITTLE MORE CONSISTENCY WITH THE TROUGH SLOWLY
APPROACHING LATE MON NIGHT AND TUE...WILL INCREASE THE POPS TUE/WED.
&&

.AVIATION...CONDITIONS SLOWLY DETERIORATING ACROSS AREA THIS
AFTERNOON AS FRONT APPROACHES. STILL MAINLY VFR CONDITIONS AND ONLY
LOCAL -RA INLAND...WHILE COAST NOW EXPERIENCING SOLID MVFR DECK
WITH MORE WIDESPREAD -RA AND S-SW WINDS GUSTING TO 30 KT. EXPECT
LOCAL MVFR SPREADING INLAND OVER NEXT FEW HOURS WITH AREAS -RA
DEVELOPING INTO THE WILLAMETTE VALLEY. MVFR BECOMES MORE WIDESPREAD
OVERNIGHT...WITH SHOWERS CONTINUING INTO THU MORNING.  WEAGLE

KPDX AND APPROACHES...MAINLY VFR THIS EVENING. AREAS MVFR CIGS IN
-RA DEVELOPING 00Z-06Z. MORE WIDESPREAD MVFR CIGS LIKELY AFTER 09Z
WITH LINGERING -SHRA...POSSIBLY LINGERING WELL INTO THU MORNING.

&&

.MARINE...COLD FRONT BRINGING NEAR-GALE GUSTS TO WATERS THIS
AFTERNOON...BUT FOR NOW THE FORECAST OF WINDS HOLDING JUST BELOW
GALE IS STILL LOOKING ON TRACK. SEAS UP TO 18 FEET AT BUOY 46036...
IN THE PRIME GENERATION ZONE TO THE WEST OF VIGOROUS 995 MB LOW
CENTER JUST WEST OF VANCOUVER ISLAND. THE RESULTING SWELL SHOULD
PEAK AROUND 13-14 FT FOR THE SW WASHINGTON/NW OREGON COASTAL WATERS
THURSDAY. ASSOCIATED SURFACE LOW MOVES INLAND AND FILLS THU OVER
SOUTHERN BC. HIGH PRES REBUILDS THU EVENING AND RETURNS WEAK
PRESSURE GRADIENTS THROUGH FRI. A MUCH WEAKER FRONT IS FORECAST TO
MOVE ACROSS THE AREA SAT WITH FAIRLY LIMITED EFFECTS FOR THE COASTAL
WATERS...LONGER RANGE MODELS SUGGEST POSSIBLY A STRONGER FRONT EARLY
NEXT WEEK.  WEAGLE

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR/WA...SMALL CRAFT ADVISORY FOR WINDS THROUGH THU AFTERNOON
          FOR CAPE SHOALWATER TO CASCADE HEAD OUT 0-60 NM.
        SMALL CRAFT ADVISORY FOR WINDS THROUGH TONIGHT FOR
          CASCADE HEAD TO FLORENCE OUT 0-60 NM.
        SMALL CRAFT ADVISORY FOR SEAS THROUGH THURSDAY ALL
          COASTAL WATERS.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR
          THIS AFTERNOON AND AGAIN TONIGHT.

&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST 873-12   PDX 751-0-   SLE 641-0-   EUG 64100-

MORE WEATHER INFORMATION ONLINE AT...
Http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Sep 24, 3:52 AM PST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
452 AM PDT WED SEP 24 2008

ORZ001>014-WAZ019>023-039-040-251200-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
452 AM PDT WED SEP 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Cascades in Lane County

When
September 24, 2:45 PM PST to September 30, 11:59 PM PST
Where
Cascades in Lane County forecast zone
Reported by
Park/Forest Service

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2008Every state in 2008This day in weather historyWarnings in Oregon, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144063.